Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 327, NWS Dodge City, KS

July 25, 2018Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 25, 2018, 6:36 PM CDT for Trego County, Kansas. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2018, 6:36 PM CDT (23:36 UTC)
Expired
Jul 25, 2018, 7:30 PM CDT
In force
54 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Trego County, KS

The radar

The Dodge City radar (KDDC), 124 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 6:45 PM CDTTSTM WND GST 605 W Trego Center, KS
Jul 25, 6:45 PM CDTHAIL 0.885 W Trego Center, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 5:29 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

841 
WUUS53 KDDC 252336
SVRDDC
KSC195-260030-
/O.NEW.KDDC.SV.W.0327.180725T2336Z-180726T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
636 PM CDT WED JUL 25 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Trego County in west central Kansas...

* Until 730 PM CDT.

* At 636 PM CDT, a severe thunderstorm was located 10 miles west of
  Trego Center, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Trego Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3899 9977 3870 9975 3870 10015 3900 10015
TIME...MOT...LOC 2336Z 293DEG 24KT 3884 10007 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
2 follow-up statements
443 
WWUS53 KDDC 252347
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
647 PM CDT WED JUL 25 2018

KSC195-260030-
/O.CON.KDDC.SV.W.0327.000000T0000Z-180726T0030Z/
Trego KS-
647 PM CDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN TREGO COUNTY...

At 647 PM CDT, a severe thunderstorm was located 6 miles southwest of
Trego Center, moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Trego Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3899 9977 3870 9975 3870 10015 3900 10015
TIME...MOT...LOC 2347Z 291DEG 25KT 3885 10000 

HAIL...1.25IN
WIND...60MPH
 
$$

JJOHNSON
661 
WWUS53 KDDC 260022
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
722 PM CDT WED JUL 25 2018

KSC195-260031-
/O.EXP.KDDC.SV.W.0327.000000T0000Z-180726T0030Z/
Trego KS-
722 PM CDT WED JUL 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN TREGO COUNTY WILL
EXPIRE AT 730 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Kansas.

LAT...LON 3899 9977 3870 9975 3870 10015 3900 10015
TIME...MOT...LOC 0021Z 293DEG 24KT 3876 9973 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 6:28 PM CDT, 8 minutes earlier.

Area forecast discussion, Jul 25, 6:28 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
628 PM CDT Wed Jul 25 2018

...Updated Aviation Section...

.SHORT TERM...(This evening through Thursday)
Issued at 313 PM CDT Wed Jul 25 2018

A cold frontal boundary was pushing south through northern and
northwest Kansas and eastern Colorado early this afternoon,
partially aided by outflow from overnight/early morning thunderstorms
across Nebraska. Strong heating has pushed temperatures into the
mid 90s across much of southwest Kansas with surface dewpoints
mixing out into the upper 50s to low 60s. Resulting MLCAPEs have
increased to 1000-2000 j/kg especially across the western half of
the forecast area. In addition, deep layer (0-6km) shear has
increased into the 30-40 knot range mainly over central and parts
of west central Kansas.

Isolated thunderstorms were forming over north central Kansas early
this afternoon in an area of enhanced low level convergence.
CAMs show this trend continuing with storms developing farther
west into west central Kansas and southeast Colorado. Given the
instability and shear, thunderstorms will initially be capable of
producing hail up to golf ball size along with damaging wind
gusts to 70 mph. As we move into the evening hours, thunderstorms
should continue to become more numerous and move south across the
remainder of southwest Kansas overnight. Strong to damaging winds
will become the main severe weather threat, especially if storms
are able to become organized into bow/line segments. Think that by
midnight, the severe threat should be diminishing considerably as
the front/outflow pushes through the region. There will be a
continued chance for showers and thunderstorms into the late night
hours as a mid level shortwave disturbance moves out over the
High Plains.

Thursday will be quite a bit cooler as a cooler airmass pushes
into the central High Plains behind the front. Chances for
additional showers and thunderstorms will be fairly small to
negligible as the stable airmass overspreads the region. Highs on
Thursday should top out in the low to mid 80s, depending on how
much lingering cloud cover there is.

.LONG TERM...(Thursday night through Wednesday)
Issued at 313 PM CDT Wed Jul 25 2018

Thursday night will be noticeably quieter across western Kansas.
The greatest instability will be shifted west into the Colorado
Front Range where afternoon thunderstorms will initiate. Don't
have a lot of confidence they will reach the Kansas border but
will maintain some slight chance pops in the far southwest just in
case. There could be some lingering showers and possible
thunderstorms along the Oklahoma border in south central Kansas as
well.

On Friday, the surface high pressure slides off to the east with
moist low level return flow setting up across the western High
Plains. Another weak fast moving shortwave disturbance is progged
to move out of the northern Rockies out over the central High
Plains late Friday. Both the GFS and ECMWF continue to suggest
afternoon thunderstorm development over the eastern slopes that
organizes into a convective complex that move out over western
Kansas Friday night.

The upper level pattern of somewhat cyclonic northwest flow aloft
continues through the weekend which will keep conditions favorable
for repeated nighttime thunderstorm complexes. By early next week,
the upper ridge builds back toward the central High Plains which
should bring a decrease in the wet weather pattern across the
central High Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 621 PM CDT Wed Jul 25 2018

Organized strong/severe thunderstorm activity is expected to
affect all terminals this period. Best time frame will be mid to
late evening hours. After midnight (05Z), much of the activity
will be shifting to the south with an overal weakening trend,
although some scattered showers/weak thunderstorms may continue
through about 08-10Z. Outside of thunderstorms, winds will become
northeast late in the period behind all the storms. Stratus will
also probably exist in the cooler/moist airmass, although there is
not a high degree of confidence in extent and ceiling. Some
MVFR/IFR may be possible Thursday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  83  63  84 /  80  30  10  20
GCK  66  82  62  83 /  80  30  10  20
EHA  64  83  64  85 /  60  20  20  20
LBL  65  84  65  85 /  80  20  20  20
HYS  66  81  63  84 /  60  40  10  10
P28  70  84  66  87 /  50  30  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Umscheid
Hazardous weather outlook, Jul 25, 2:55 AM CDT, 15 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
255 AM CDT Wed Jul 25 2018

KSZ030-031-043>046-061>066-074>081-084>090-260800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
255 AM CDT Wed Jul 25 2018 /155 AM MDT Wed Jul 25 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered to numerous thunderstorms are expected this evening and
tonight. Storms will begin across the northern counties during the
5-7 pm timeframe, and propogate southward through midnight. The
strongest storms will be severe, producing hail up to golfball
size and wind gusts up to 70 mph. Locally very heavy rainfall and
frequent lightning can be expected.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Elevated risk
* Thunderstorm hail: Elevated risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Scattered showers and thunderstorms will continue through Monday.
Models continue to focus the most widespread activity, and the
highest risk of flooding rains/damaging winds during the Friday
night/Saturday morning time frame. Additional thunderstorm
complexes are expected periodically through the weekend.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Elevated risk

* Friday
  - Lightning: Elevated risk
  - Flooding: Elevated risk
  - Thunderstorm wind damage: Elevated risk

* Saturday
  - Lightning: Elevated risk
  - Flooding: Elevated risk
  - Thunderstorm wind damage: Elevated risk

* Sunday
  - Lightning: Elevated risk

* Monday
  - Lightning: Elevated risk

* Tuesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected to be required, mainly across the
northern counties, this evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

In the hours before

Special weather statement, Jul 25, 6:29 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
629 PM CDT WED JUL 25 2018

KSZ061-062-260015-
Kearny KS-Hamilton KS-
629 PM CDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 715 PM CDT/615 PM MDT/...

At 629 PM CDT/529 PM MDT/, Doppler radar was tracking a strong
thunderstorm 17 miles north of Kendall, moving southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Hamilton and northwestern Kearny Counties.

A Severe Thunderstorm Watch remains in effect until 100 AM
CDT/midnight MDT/ for southwestern Kansas.

LAT...LON 3826 10160 3826 10117 3794 10138 3814 10168
TIME...MOT...LOC 2329Z 300DEG 10KT 3818 10155

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:11 PM CDTSevere Thunderstorm WarningDDCEllis, Trego49 min
Jul 25, 6:21 PM CDTSevere Thunderstorm WarningDDCLane, Scott54 min
Jul 25, 6:29 PM CDTSpecial Weather StatementDDCKearny46 min
Jul 25, 6:54 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego51 min
Jul 25, 6:55 PM CDTSpecial Weather StatementDDCHamilton35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.